Journal Article

Identifying Distributional Characteristics in Random Coefficients Panel Data Models

Manuel Arellano and Stéphane Bonhomme

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 79, issue 3, pages 987-1020
Published in print July 2012 | ISSN: 0034-6527
Published online December 2011 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1093/restud/rdr045
Identifying Distributional Characteristics in Random Coefficients Panel Data Models

More Like This

Show all results sharing this subject:

  • Single Equation Models; Single Variables

GO

Show Summary Details

Preview

We study the identification of panel models with linear individual-specific coefficients when T is fixed. We show identification of the variance of the effects under conditional uncorrelatedness. Identification requires restricted dependence of errors, reflecting a trade-off between heterogeneity and error dynamics. We show identification of the probability distribution of individual effects when errors follow an Autoregressive Moving Average process under conditional independence. We discuss Generalized Method of Moments estimation of moments of effects and errors and construct non-parametric estimators of their densities. As an application, we estimate the effect that a mother smoking during pregnancy has on her child's birth weight.

Keywords: Panel data; Random coefficients; Multiple effects; Nonparametric identification; C23

Journal Article.  12649 words.  Illustrated.

Subjects: Single Equation Models; Single Variables

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.